Journal of Mathematics and Statistics

A Multiderivative Collocation Method for 5th Order Ordinary Differential Equations

S. J. Kayode and D. O. Awoyemi

DOI : 10.3844/jmssp.2010.60.63

Journal of Mathematics and Statistics

Volume 6, Issue 1

Pages 60-63

Abstract

Problem statement: The conventional methods of solving higher order differential equations have been by reducing them to systems of first order equations. This approach is cumbersome and increases computational time. Approach: To address this problem, a numerical algorithm for direct solution of 5th order initial value problems in ordinary differential equations (odes), using power series as basis function, is proposed in this research. Collocation of the differential system is taken at selected grid points to reduce the number of functions to be evaluated per iteration. A number of predictors and their derivatives having the same order of accuracy with the main method are proposed. Results: The approach yields a multiderivative method of order six. Numerical examples solved show increased efficiency of the method with increased number of iterations, converging to the theoretical solutions. Conclusion/Recommendations: The new mutiderivative method is efficient to solve linear and nonlinear fifth order odes without reduction to system of lower order equations.

Copyright

© 2010 S. J. Kayode and D. O. Awoyemi. This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.